Table of Contents
Cardiovascular Psychiatry and Neurology
Volume 2014, Article ID 637016, 5 pages
http://dx.doi.org/10.1155/2014/637016
Clinical Study

A Comparative Study between Olanzapine and Risperidone Regarding Drug-Induced Electrocardiographic Changes

1University of Social Welfare and Rehabilitation Sciences (USWR), Razi Psychiatric Hospital, P.O. Box 18735-569, Tehran 18664 24336, Iran
2Internal Ward, Razi Psychiatric Hospital, Tehran 18664 24336, Iran

Received 4 June 2014; Revised 27 August 2014; Accepted 27 August 2014; Published 9 September 2014

Academic Editor: Koichi Hirata

Copyright © 2014 Saeed Shoja Shafti and Parisa Fallah Jahromi. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Introduction. Among atypical antipsychotics, none has been linked to torsade de pointes. In the present study, the electrocardiographic changes induced by olanzapine have been compared with risperidone. Method and Materials. 268 patients were entered into an open study for random assignment to olanzapine or risperidone. ECG was taken at baseline and at the end of the treatment. The parameters that had been assessed included Q-T interval (corrected = Q-Tc) and other related parameters. Correction of the observed Q-T interval was done according to Frederica’s formula (QTcF). Results. While 14.86% and 25% of the cases in the olanzapine group showed prolongation and shortening of QTcF, respectively, comparable changes in the risperidone group were restricted to its prolongation (32.5%). Comparison of means between baseline QTcF of risperidone group versus its posttreatment measurement showed a significant increment . Also, the quantity of cases with shortening of QTcF in the olanzapine group was significantly more than its opposite . Conclusion. Comparable propensity of olanzapine and risperidone for induction of electrocardiographic changes demands adequate cautiousness by clinicians, particularly with respect to shortening of Q-T interval, which was mainly noticeable in the olanzapine group.